In an issue of the British Journal of Clinical Pharmacology solely dedicated to studies focused on adverse drug reactions (ADRs), 2006, 63:2, authors in Australia measured those who were hospitalized with repeat ADRs. The subject matter is interesting in that most studies just review the incidence of ADRs but don’t look at those who enter the hospital repeatedly as a result of ADRs. Their findings showed that the number people with repeat ADRs increased from 1980-2003, the average time interval between ADRs decreased after each successive ADR (810,606 and 299 days), and the incidence was much higher in those over 80 years old (9.7 versus 5.2 and 3.0 per 1000 person-years aged >=80, 70-79 and 60-69, respectively).
The most common repeat ADRs were from cardiovascular drugs (15.6%), antineoplastics (cancer drugs) (11.0%), corticosteroids, e.g. prednisone (10.1%), anticoagulants, e.g. warfarin (8.6%), NSAIDs, e.g. Motrin (ibuprofen) (5.1%) and opiods, e.g. oxycodone (4.9%). The ADRs were nausea/vomiting, hemorrhage from anticoagulants, drug-induced osteoporosis and toxicity from cardiovascular drugs. Repeat ADRs reached a rate of 30.3% of all ADRs by 2003, meaning many people are experiencing ADRs at a rate more than just an initial event and appear to be at risk over a long period of time. What we can extract from this information is that being vigilant in monitoring our medications is required on an ongoing basis in order to detect risk for ADRs, and intervene before they happen in order to prevent them from sending us to the hospital. It can also be interpreted to mean that if you are an older adult who has experienced an ADR that led to hospitalization, you are at increased risk for a similar experience some time down the road, unless of course an intensive and ongoing review of your medication regimen is performed and areas of risk are identified and altered.